Alert archive / Georgia / Special Weather Statements in 2017

Special Weather Statement, NWS Atlanta, GA

March 27, 2017Gordon County, Georgia

NWS Atlanta, GA issued this special weather statement at Mar 27, 2017, 4:07 PM EDT for Gordon County, Georgia. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 27, 2017, 4:07 PM EDT (20:07 UTC)
Expired
Mar 27, 2017, 4:30 PM EDT
In force
23 min
Issued by
NWS Atlanta, GA
Hail
0.75 in
Wind
50

County Gordon County, GA

The radar

The Northeast Alabama radar (KHTX), 112 km from the middle of the area, began a volume at 20:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 8.1 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2017-03-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 31 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2017-03-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
31 J/kg
Mixed-layer CIN
-303 J/kg
Mixed-layer LCL
617 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

976 
WWUS82 KFFC 272007
SPSFFC

Special Weather Statement
National Weather Service Peachtree City GA
407 PM EDT MON MAR 27 2017
 
GAZ011-012-019-272030-
Chattooga GA-Gordon GA-Floyd GA-
407 PM EDT MON MAR 27 2017

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CHATTOOGA...GORDON AND
NORTHEASTERN FLOYD COUNTIES UNTIL 430 PM EDT...

At 406 PM EDT...a strong thunderstorm was over Armuchee, or 10 miles
east of Summerville...moving east at 20 mph.

  HAZARD...40 to 50 mph wind...up to penny sized hail and frequent 
           cloud to ground lightning. 

  IMPACT...Expect minor damage to tree limbs and blowing around of 
           light...unsecured objects. 

Some locations in the path of this storm include
Rome, Calhoun, Resaca, Plainville, Shannon, Sonoraville, Pinson,
Oostanaula, Tidings, Armuchee, Lake Marvin, Sugar Valley, Everett
Springs and Nickelsville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.

LAT...LON 3462 8498 3462 8493 3463 8493 3463 8491
      3462 8491 3462 8486 3440 8477 3440 8495
      3438 8496 3438 8497 3440 8498 3438 8498
      3439 8501 3435 8501 3431 8522 3448 8530
TIME...MOT...LOC 2006Z 249DEG 17KT 3443 8518 

HAIL...0.75IN
WIND...50MPH

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this special weather statement went out at Mar 27, 3:43 PM EDT, 24 minutes earlier.

Area forecast discussion, Mar 27, 3:43 PM EDT, 24 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
343 PM EDT Mon Mar 27 2017

.SHORT TERM /Tonight through Tuesday Night/...
Frontal boundary moving east of the Arklatex. A pre-frontal
trough/convective line has developed just east of the MS river and
is also moving eastward.

Hi-res models keep the line moving across AL and entering the
western portions of the CWFA later this afternoon into the early
evening hours. Models have been pretty consistent with weakening the
line as it moves through. However, there should be enough
instability/mid level energy/steep lapse rates to support some
strong/isolated severe thunderstorms. In addition, the hi-res models
bring in another round of storms overnight, mostly associated with
the cold front. These storms could also be strong with the potential
for isolated severe. The main threats for any severe thunderstorms
would be damaging wind gusts and large hail.

The frontal boundary looks to sag slowly southward during the day
tomorrow. Convection should fire along any old outflow boundaries
from the overnight convection and/or the weak front. With copious
cloud cover, marginal surface instability and weak lapse rates,
storm coverage should be limited to iso/sct and the potential for
strong/severe should be limited.

NListemaa

.LONG TERM /Wednesday through Monday/...
Limited changes through the extended period aside from slight
massaging for latest model consensus. Overall, forecast looks on
track. Previous forecast discussion is included below.

31

/Issued 337 AM EDT Mon Mar 27 2017/
At the beginning of the forecast period, the system that traversed
the area on Tuesday will have exited eastward. As upper ridging
builds in on Wednesday a warm and generally drier day can be
expected. A few showers or an isolated thunderstorm can't be ruled
in the vicinity of a remnant weak boundary, but most places will
remain dry.

Rain chances will be increasing again by Thursday afternoon,
especially across eastern sections of the area where showers and a
few thunderstorms will develop near the wedge front along the
periphery of the CAD airmass over the Carolinas.

The opportunity for showers and thunderstorms will increase in
earnest Thursday night into Friday morning across the remainder of
the area as the primary storm system approaches the area from the
west. There is generally better model agreement with regard to the
track of this system as the parent low lifts across the Midwest into
the Ohio Valley. This system evolution would favor the chance for
some strong to severe thunderstorms in our region with 0-6 km bulk
shear values as high as 40-60 knots and 0-1 km values around 30
knots during the Friday morning time frame. Forecast instability is
not overly high, but the several hundred J/kg of CAPE forecast by
the GFS would likely still be sufficient given aforementioned shear
values and favorable upper dynamics. One thing to note is that
models have been indicating the development of weak low pressure
along the Gulf coast which could rob some instability. Nevertheless,
the severe potential with this system late Thursday into Friday
morning will continue to be watched over the coming days.

After this system departs Friday, upper ridging once again takes
hold for the weekend. At this point next weekend's weather appears
benign with warm and dry weather before models diverge on the timing
and details of the next storm system for early next week.

RW

&&

.AVIATION...
18Z Update...

Most terminals including ATL have mixed out to VFR flight category
early this afternoon following the low cigs this morning. Showers
have begun to develop around the vicinity of ATL as of 18z, but
continue to not highlight any prevailing TSRA. Prob30 remains in
the TAF for the evening hours with the chance of storms moving
into the area between 02z and 06z. Surface winds will prevail
between 200 and 240 this afternoon around 10 knots with some gusts
up to 15 knots possible. IFR cigs are expected to develop once
again overnight tonight and have kept mention of lower clouds in
the planning period.

//ATL Confidence...18Z Update...
Medium on IFR potential overnight tonight and possibility of TSRA.
High on all remaining elements.

GOGGINS

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          58  79  56  84 /  50  30   5   5
Atlanta         60  77  58  82 /  50  30   5  20
Blairsville     55  73  50  77 /  60  30  10   5
Cartersville    59  77  54  81 /  60  30  10  10
Columbus        61  80  61  86 /  30  30   5  20
Gainesville     58  76  55  81 /  60  30   5   5
Macon           58  81  58  84 /  30  30   5  20
Rome            58  78  53  81 /  60  30  10  10
Peachtree City  59  77  56  83 /  50  30  10  20
Vidalia         60  84  62  85 /  20  20   5  20

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...NListemaa
LONG TERM....31
AVIATION...NListemaa
Hazardous weather outlook, Mar 27, 6:44 AM EDT, 9 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
644 AM EDT Mon Mar 27 2017

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-281045-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
644 AM EDT Mon Mar 27 2017

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...Today and Tonight...

Scattered thunderstorms are possible primarily in north Georgia
this afternoon into tonight. A few storms could be strong to
severe with gusty winds, frequent lightning, and hail.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday...

The chance for thunderstorms will increase Thursday evening into
Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

In the hours before

Special weather statement, Mar 27, 3:39 PM EDT, 28 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
339 PM EDT MON MAR 27 2017

GAZ011-019-272015-
Chattooga GA-Floyd GA-
339 PM EDT MON MAR 27 2017

...SIGNIFICANT WEATHER ADVISORY FOR CHATTOOGA AND FLOYD COUNTIES
UNTIL 415 PM EDT...

At 338 PM EDT...a strong thunderstorm was near Holland, or 7 miles
southeast of Summerville...moving northeast at 30 mph.

  HAZARD...Up to 40 mph wind...pea sized hail and frequent cloud to
           ground lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects.

Some locations in the path of this storm include
Rome, Summerville, Shannon, Lyerly, Pinson, Subligna, Tidings,
Armuchee, Everett Springs, James H. Floyd State Park and Holland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.

LAT...LON 3442 8542 3459 8515 3447 8509 3446 8509
      3446 8511 3443 8509 3442 8511 3441 8511
      3440 8510 3440 8505 3434 8502 3426 8532
TIME...MOT...LOC 1938Z 243DEG 28KT 3438 8529

HAIL...0.25IN
WIND...40MPH
Special weather statement, Mar 27, 4:07 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
407 PM EDT MON MAR 27 2017

GAZ011-012-019-272030-
Chattooga GA-Gordon GA-Floyd GA-
407 PM EDT MON MAR 27 2017

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CHATTOOGA...GORDON AND
NORTHEASTERN FLOYD COUNTIES UNTIL 430 PM EDT...

At 406 PM EDT...a strong thunderstorm was over Armuchee, or 10 miles
east of Summerville...moving east at 20 mph.

  HAZARD...40 to 50 mph wind...up to penny sized hail and frequent
           cloud to ground lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects.

Some locations in the path of this storm include
Rome, Calhoun, Resaca, Plainville, Shannon, Sonoraville, Pinson,
Oostanaula, Tidings, Armuchee, Lake Marvin, Sugar Valley, Everett
Springs and Nickelsville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.

LAT...LON 3462 8498 3462 8493 3463 8493 3463 8491
      3462 8491 3462 8486 3440 8477 3440 8495
      3438 8496 3438 8497 3440 8498 3438 8498
      3439 8501 3435 8501 3431 8522 3448 8530
TIME...MOT...LOC 2006Z 249DEG 17KT 3443 8518

HAIL...0.75IN
WIND...50MPH

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 27, 3:39 PM EDTSpecial Weather StatementFFCChattooga36 min
Mar 27, 4:50 PM EDTSpecial Weather StatementFFCChattooga25 min
Mar 27, 5:10 PM EDTSpecial Weather StatementFFCChattooga, Walker35 min
Mar 27, 5:39 PM EDTSpecial Weather StatementFFCCatoosa36 min
Mar 27, 5:44 PM EDTSpecial Weather StatementFFCChattooga31 min
Mar 27, 6:49 PM EDTSpecial Weather StatementFFCCatoosa26 min
Mar 27, 7:10 PM EDTSpecial Weather StatementFFCGordon35 min
Mar 27, 7:41 PM EDTSpecial Weather StatementFFCFannin, Murray34 min
Mar 27, 7:53 PM EDTSevere Thunderstorm WarningFFCGilmer, Murray37 min

Nearby

Special Weather Statements in Georgia, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.